Sign in with your email address username.


Death due to intravenous use of α-pyrrolidinopentiophenone


Intoxication with synthetic cathinones (psychoactive designer drugs) can involve cardiovascular, autonomic, neuromuscular and neuropsychiatric features. We report a case of cardiac arrest and subsequent death in a 44-year-old man after intravenous use of one such drug — α-pyrrolidinopentiophenone. We believe this is the first death associated with this drug to be reported in Australia. Currently, no specific antidote exists for cathinone exposure.

Clinical record

A 44-year-old man with a history of substance misuse injected himself with a powder named “Smokin’ Slurry Scrubba” that he and his girlfriend had purchased over the counter from a shop. Soon after injecting the powder, the man stripped off all his clothes, jumped over a barbed-wire fence and smashed a window. He was restrained and pinned to the floor by security staff while emergency services were called, during which time he suffered a cardiac arrest.

Cardiopulmonary resuscitation (CPR) was commenced by bystanders. On arrival of ambulance paramedics, the patient was confirmed to be in asystolic cardiac arrest and the paramedics continued CPR. Spontaneous circulation was restored after a further 3 minutes of advanced cardiac life support protocol. He was intubated at the scene by the paramedics. The total duration of cardiac arrest was estimated to be 16 minutes. His vital signs immediately after the arrest were: Glasgow…